Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 160, NWS Quad Cities, IA

October 24, 2001Des Moines County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Oct 24, 2001, 5:40 AM CDT for Des Moines County, Iowa. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 24, 2001, 5:40 AM CDT (10:40 UTC)
Expired
Oct 24, 2001, 6:40 AM CDT
In force
60 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Des Moines County, IA

The radar

The Quad Cities radar (KDVN), 86 km from the middle of the area, began a volume at 10:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 10.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 542 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
542 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

456 
WUUS53 KDVN 241041
SVRMLI
IAC057-241140-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
540 AM CDT WED OCT 24 2001

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DES MOINES COUNTY IN SOUTHEAST IOWA

* UNTIL 640 AM CDT

* AT 538 AM CDT...DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM WITH    
  LARGE HAIL 3 MILES SOUTHWEST OF YARMOUTH...OR 10 MILES EAST OF     
  MOUNT PLEASANT...MOVING EAST AT 45 MPH. THIS STORM PRODUCED QUARTER
  SIZED HAIL IN MOUNT PLEASANT AT 531 AM.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   GARLAND BY 550 AM CDT.
   NORTHFIELD BY 555 AM CDT.
   MEDIAPOLIS BY 555 AM CDT.
   KINGSTON BY 600 AM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HEAVY RAINFALL...
WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES.
AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE
WASHED OUT.

LAT...LON 4107 9138 4091 9137 4092 9102 4107 9102

$$

MCCLURE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 3:00 AM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Oct 24, 3:00 AM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 AM CDT WED OCT 24 2001

MODELS ON TRACK WITH COLD FRONT OVER WESTERN IA EARLY THIS MORNING.
AVN THOUGH HANDLING POSITION OF SURFACE LOW OVER WEST CENTRAL MN
BETTER THAN ETA/NGM.  COLD AIR POISED OVER THE DAKOTAS BEHIND
SECONDARY FRONT EXTENDING WEST FROM MN LOW.  REGIONAL RADAR
COMPOSITE SHOWS ISOLATED TSRA OVER CENTRAL IA AHEAD OF FRONT. POST
FRONTAL -RA NOTED OVER EASTERN NE.  TSRA ACTIVITY OVER CENTRAL IA
SHOULD EXPAND EARLY THIS MORNING AS WESTERN IA FRONT PUSHES E INTO
A BETTER MOISTURE FIELD OVER THE MID MISSISSIPPI VALLEY AND WILL
KEEP LIKELY POPS GOING FOR THIS MORNING. FRONT PROGGED TO MOVE
ACROSS MISSISSISSIPPI RIVER AROUND 12Z WITH POST FRONTAL PCPN
LINGERING THROUGH THE MORNING. COLD AIR OVER DAKOTAS WILL BE MOVING
INTO NW CWA LATE THIS AFTERNOON. 850 TEMPS ARE PLENTY COLD TO SUPPORT
-SN IN THE WRAP AROUND TONIGHT INTO THURSDAY. WILL EXPAND FLURRY
WORDING DOWN TO I80 TONIGHT...SINCE MODELS TEND TO UNDERESTIMATE THE
SOUTHERN EXTENT OF THE WRAP AROUND CLOUDS AND PCPN. WIND WILL BE
ANOTHER PROBLEM AS THE COLDER AIRMASS MOVES IN LATE TODAY. 925/850
WINDS INCREASE TO 30 TO 40 MPH BY LATE AFTERNOON WITH H850 WINDS
INCREASING TO 50KTS THURSDAY PER AVN/ETA SOLUTIONS. SINCE NIGHTIME
HOURS ARE USUALLY NOT FAVORABLE FOR ADVISORY CATEGORY WINDS WILL HOLD
OFF ON ADVISORY. BUT...STEEP LOW LEVEL LAPSE RATES AND UNIDIRECTIONAL
WINDS THROUGH H850 PER MODEL SOUNDINGS MAY MAKE THIS EVENT THE
EXCEPTION. WILL HIT THE WINDS HARD IN ZONES AND LET DAY SHIFT HAVE
ANOTHER LOOK BEFORE GOING WITH HEADLINES. TEMPS TODAY WILL BE TRICKY
WITH 850 TEMPS COOLING INTO THE 0 TO +3 RANGE BY 00Z. HOWEVER...
MODELS INDICATE THAT DRY SLOT WILL WORK INTO EASTERN IA THIS
AFTERNOON AHEAD OF SECOND FRONT. A LITTLE SUN COULD HELP TEMPS
REBOUND. WILL GO WITH NEAR STEADY TEMPS FOR TODAY WITH MAXES NEAR
CURRENT READING.  TEMPS CRASH TONIGHT AS COLD AIR MOVES IN. 2METER
TEMPS ON THE AVN AND ETA SUPPORT MINS CLOSER TO THE FWC.

WINDY CONDITIONS WILL CONTINUE THURSDAY WITH MODELS SUGGESTING THAT
NORTHEASTERN HALF OF CWA STILL UNDER THE INFLUENCE OF WRAP AROUND
CLOUDS AND FLURRIES. CLOUDS AND PCPN PULL TO THE NORTHEAST BY FRIDAY
MORNING WITH WIND SUBSIDING SUM AS HIGH PRESSURE BUILDS TO THE WEST.
MAV NUMBERS LOOK REASONABLE THURSDAY INTO FRIDAY.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

DLF

In the hours before

Local storm report, Oct 24, 12:06 AM CDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1206 AM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    BELLEVUE                  IA   .88 INCH HAIL
10/23/01   JACKSON                        EVENT DURATION 5
                                          MINUTES. REPORTED BY
                                          STORM SPOTTER.

0927 PM    WARREN                    IL   1.75 INCH HAIL
10/23/01   JODAVIESS                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0936 PM    WINSLOW                   IL   .75 INCH HAIL
10/23/01   STEPHENSON                     REPORTED BY EMERGENCY
                                          MANAGEMENT.

0943 PM    GALENA                    IL   .25 INCH HAIL
10/23/01   JODAVIESS

1026 PM    2 W WINSLOW               IL   .25 INCH HAIL
10/23/01   STEPHENSON                     REPORTED BY EMERGENCY
                                          MANAGEMENT.

1050 PM    ORANGEVILLE               IL   1 INCH HAIL
10/23/01   STEPHENSON                     REPORTED BY EMERGENCY
                                          MANAGEMENT.

1117 PM    3 N DAVIS                 IL   1.5 INCH HAIL
10/23/01   STEPHENSON                     CONTINUOUS 1.00 TO 1.50
                                          INCH HAIL BETWEEN 1050
                                          PM AND 1117 PM COVERING
                                          THE GROUND ALONG ROCK
                                          GROVE ROAD FROM
                                          ORANGEVILLE TO THE
                                          COUNTY LINE AT LAKE
                                          SUMMERSET.  GROUND IS
                                          TOTALLY WHITE.
                                          REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Oct 24, 5:16 AM CDT, 24 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-242300-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
516 AM CDT WED OCT 24 2001

...RAIN AND A FEW THUNDERSTORMS THIS MORNING THEN WINDY AND MUCH
COLDER WEATHER TONIGHT...

A COLD FRONT WILL MOVE THROUGH EAST CENTRAL AND SOUTHEAST IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI EARLY
THIS MORNING.  A FEW THUNDERSTORMS WILL OCCUR ALONG THE FRONT. STRONG
THUNDERSTORMS WILL BE POSSIBLE ALONG AND EAST OF A LINE FROM
FAIRFIELD NORTHEAST THROUGH THE QUAD CITIES. THE THUNDERSTORMS WILL
HAVE THE POTENTIAL TO PRODUCE HAIL UP TO THE SIZE OF GOLFBALLS AND
WIND GUSTS NEAR 50 MPH. THE THUNDERSTORM THREAT WILL END BY MID
MORNING AS THE FRONT EXITS WEST CENTRAL ILLINOIS. AN AREA OF LIGHT
RAIN IS EXPECTED TO DEVELOP BEHIND THE FRONT AND LAST INTO THE EARLY
AFTERNOON.

A MUCH STRONGER COLD FRONT POISED OVER THE NORTHERN PLAINS WILL SWEEP
SOUTHEAST TODAY. THE FRONT WILL REACH EAST CENTRAL IOWA BY LATE
THIS AFTERNOON AND MOVE THROUGH WEST CENTRAL ILLINOIS DURING THE
EVENING.  THE FRONT WILL USHER IN WINDY AND MUCH COLDER CONDITIONS.
WEST WINDS WILL INCREASE TO 20 TO 30 MPH OVER THE REGION LATE THIS
AFTERNOON AND THIS EVENING.  THE STRONG WINDS WILL LAST THROUGH
THURSDAY.   TEMPERATURES WILL FALL TO AROUND 30 DEGREES BY THURSDAY
MORNING AND ONLY RECOVER INTO THE 40S BY THURSDAY AFTERNOON.
TEMPERATURES BY FRIDAY MORNING READINGS WILL BE IN THE 20S.  THE AIR
WILL BE COLD ENOUGH TO WRING OUT SOME SNOW FLURRIES TONIGHT AND
THURSDAY ALONG AND NORTH OF INTERSTATE 80.

SPOTTER ACTIVATION MAY BE NEEDED OVER EXTREME EAST CENTRAL AND
SOUTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI EARLY
THIS MORNING.

DLF
Local storm report, Oct 24, 5:34 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
534 AM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0531 AM    MT PLEASANT               IA   1 INCH HAIL
10/24/01   HENRY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 5:20 AM CDTSevere Thunderstorm WarningDVNHenry40 min
Oct 24, 6:01 AM CDTSevere Thunderstorm WarningDVNLouisa44 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.